May 2018, 12(2): 351-362. doi: 10.3934/amc.2018022

Further results on the existence of super-simple pairwise balanced designs with block sizes 3 and 4

1. 

School of Mathematics and Information Science, Henan Normal University, Xinxiang 453007, China

2. 

School of Mathematics and Statistics, Yancheng Teachers University, Yancheng 224002, China

* Corresponding author: G. Chen(chenguangzhou0808@163.com)

Received  April 2017 Published  March 2018

Fund Project: The first author is supported by NSF grant No. 11501181, Science Foundation for Youths (Grant No. 2014QK05) and Ph.D.(Grant No. qd14140) of Henan Normal University.

In statistical planning of experiments, super-simple designs are the ones providing samples with maximum intersection as small as possible. Super-simple pairwise balanced designs are useful in constructing other types of super-simple designs which can be applied to codes and designs. In this paper, the super-simple pairwise balanced designs with block sizes 3 and 4 are investigated and it is proved that the necessary conditions for the existence of a super-simple $(v, \{3,4\}, λ)$-PBD for $λ = 7,9$ and $λ = 2k$, $k≥1$, are sufficient with seven possible exceptions. In the end, several optical orthogonal codes and superimposed codes are given.

Citation: Guangzhou Chen, Yue Guo, Yong Zhang. Further results on the existence of super-simple pairwise balanced designs with block sizes 3 and 4. Advances in Mathematics of Communications, 2018, 12 (2) : 351-362. doi: 10.3934/amc.2018022
References:
[1]

R. J. R. Abel and F. E. Bennett, Super-simple Steiner pentagon systems, Discrete Math., 156 (2008), 780-793. doi: 10.1016/j.dam.2007.08.016.

[2]

R. J. R. AbelF. E. Bennett and G. Ge, Super-Simple Holey Steiner pentagon systems and related designs, J. Combin. Designs, 16 (2008), 301-328. doi: 10.1002/jcd.20171.

[3]

P. AdamsD. Bryant and A. Khodkar, On the existence of super-simple designs with block size 4, Aequationes Math., 51 (1996), 230-246. doi: 10.1007/BF01833280.

[4]

T. L. Alderson and K. E. Mellinger, 2-dimensional optical orthogonal codes from singer groups, Discrete Appl. Math., 157 (2009), 3008-3019. doi: 10.1016/j.dam.2009.06.002.

[5]

F. Amirzade and N. Soltankhah, Smallest defining sets of super-simple 2-(v, 4, 1) directed designs, Utilitas Mathematic, 96 (2015), 331-344.

[6]

I. Bluskov, New designs, J. Combin. Math. Combin. Comput., 23 (1997), 212-220.

[7]

I. Bluskov and H. Hämäläinen, New upper bounds on the minimum size of covering designs, J. Combin. Designs, 6 (1998), 21-41. doi: 10.1002/(SICI)1520-6610(1998)6:1<21::AID-JCD2>3.0.CO;2-Y.

[8]

I. Bluskov and K. Heinrich, Super-simple designs with v ≤ 32, J. Statist. Plann. Inference, 95 (2001), 121-131. doi: 10.1016/S0378-3758(00)00282-2.

[9]

H. CaoK. Chen and R. Wei, Super-simple Balanced Incomplete block designs with block size 4 and index 5, Discrete Math., 309 (2009), 2808-2814. doi: 10.1016/j.disc.2008.07.003.

[10]

H. CaoF. Yan and R. Wei, Super-simple group divisible designs with blocks size 4 and index 2, J. Statist. Plann. Inference, 140 (2010), 2497-2503. doi: 10.1016/j.jspi.2010.02.020.

[11]

G. ChenK. Chen and Y. Zhang, Super-simple (5, 4)-GDDs of group type gu, Front. Math. China, 9 (2014), 1001-1018. doi: 10.1007/s11464-014-0393-3.

[12]

G. ChenY. Zhang and K. Chen, Super-simple pairwise balanced designs with block sizes 3 and 4, Discrete Math., 340 (2017), 236-242. doi: 10.1016/j.disc.2016.08.021.

[13]

K. Chen, On the existence of super-simple (v, 4, 3)-BIBDs, J. Combin. Math. Combin. Comput., 17 (1995), 149-159.

[14]

K. Chen, On the existence of super-simple (v, 4, 4)-BIBDs, J. Statist. Plann. Inference, 51 (1996), 339-350. doi: 10.1016/0378-3758(95)00097-6.

[15]

K. ChenZ. Cao and R. Wei, Super-simple balanced incomplete block designs with block size 4 and index 6, J. Statist. Plann. Inference, 133 (2005), 537-554. doi: 10.1016/j.jspi.2004.01.013.

[16]

K. ChenG. ChenW. Li and R. Wei, Super-simple balanced incomplete block designs with block size 5 and index 3, Discrete Appl. Math., 161 (2013), 2396-2404. doi: 10.1016/j.dam.2013.05.007.

[17]

K. Chen and R. Wei, Super-simple (v, 5, 4) designs, Discrete Appl. Math., 155 (2007), 904-913. doi: 10.1016/j.dam.2006.09.009.

[18]

K. Chen and R. Wei, Super-simple (v, 5, 5) Designs, Des. Codes Crypt., 39 (2006), 173-187. doi: 10.1007/s10623-005-3256-9.

[19]

K. Chen and R. Wei, On super-simple cyclic 2-designs, Ars Combin., 103 (2012), 257-277.

[20]

K. Chen and R. Wei, Super-simple cyclic designs with small values, J. Statist. Plann. Inference, 137 (2007), 2034-2044. doi: 10.1016/j.jspi.2006.04.008.

[21]

K. ChenY. Sun and Y. Zhang, Super-simple balanced incomplete block designs with block size 4 and index 8, tilitas Mathematic, 91 (2013), 213-229.

[22]

F. R. K. ChungJ. A. Salehi and V. K. Wei, Optical orthogonal codes: design, analysis and applications, IEEE Trans. Inform. Theory, 35 (1989), 595-604. doi: 10.1109/18.30982.

[23]

C. J. Colbourn and J. H. Dinitz (Editors), CRC Handbook of Combinatorial Designs, Second Edition, Chapman & Hall/CRC, Boca Raton, FL, 2007.

[24]

M. Dehon, On the existence of 2-designs Sλ(2, 3, v) without repeated blocks, Discrete Math., 43 (1983), 155-171. doi: 10.1016/0012-365X(83)90153-X.

[25]

H.-D. O. F. GronauD. L. Kreher and A. C. H. Ling, Super-simple (v, 5, 2) designs, Discrete Appl. Math., 138 (2004), 65-77. doi: 10.1016/S0166-218X(03)00270-1.

[26]

H.-D. O. F. Gronau and R. C. Mullin, On super-simple 2-(v, 4, λ) designs, J. Combin. Math. Combin. Comput., 11 (1992), 113-121.

[27]

H.-D. O. F. GronauR. C. Mullin and Ch. Pietsch, The closure of all subsets of (3, 4, ..., 10) which include 3, Ars Combin., 41 (1995), 129-162.

[28]

S. Hartmann, On simple and super-simple transversal designs, J. Combin. Designs, 8 (2000), 311-320. doi: 10.1002/1520-6610(2000)8:5<311::AID-JCD1>3.0.CO;2-1.

[29]

S. Hartmann, Superpure digraph designs, J. Combin. Designs, 10 (2000), 239-255. doi: 10.1002/jcd.10013.

[30]

S. M. Johnson, A new upper bound for error-correcting codes, IEEE Trans. Inform. Theory, 8 (1962), 203-207.

[31]

A. Khodkar, Various super-simple designs with block size four, Australas. J. Combin., 9 (1994), 201-210.

[32]

H. K. Kim and V. Lebedev, Cover-free families, superimposed codes and key distribution patterns, J. Combin. Designs, 12 (2004), 79-91. doi: 10.1002/jcd.10056.

[33]

A. C. H. LingX. J. ZhuC. J. Colbourn and R. C. Mullin, Pairwise balanced designs with consecutive block sizes, Des. Codes Crypt., 10 (1997), 203-222. doi: 10.1023/A:1008248521550.

[34]

H. Liu and L. Wang, Super-simple resolvable balanced incomplete block designs with block size 4 and index 4, Graphs Combin., 29 (2013), 1477-1488. doi: 10.1007/s00373-012-1194-7.

[35]

D. R. StinsonR. Wei and L. Zhu, New Constructions for perfect hash families and related structures using related combinatorial designs and codes, J. Combin. Designs, 8 (2000), 189-200. doi: 10.1002/(SICI)1520-6610(2000)8:3<189::AID-JCD4>3.0.CO;2-A.

[36]

H. WeiH. Zhang and G. Ge, Completely reducible super-simple designs with block size five and index two, Des. Codes Crypt., 76 (2015), 589-600. doi: 10.1007/s10623-014-9979-8.

[37]

Y. ZhangK. Chen and Y. Sun, Super-simple balanced incomplete block designs with block size 4 and index 9, J. Statist. Plann. Inference, 139 (2009), 3612-3624. doi: 10.1016/j.jspi.2009.04.011.

show all references

References:
[1]

R. J. R. Abel and F. E. Bennett, Super-simple Steiner pentagon systems, Discrete Math., 156 (2008), 780-793. doi: 10.1016/j.dam.2007.08.016.

[2]

R. J. R. AbelF. E. Bennett and G. Ge, Super-Simple Holey Steiner pentagon systems and related designs, J. Combin. Designs, 16 (2008), 301-328. doi: 10.1002/jcd.20171.

[3]

P. AdamsD. Bryant and A. Khodkar, On the existence of super-simple designs with block size 4, Aequationes Math., 51 (1996), 230-246. doi: 10.1007/BF01833280.

[4]

T. L. Alderson and K. E. Mellinger, 2-dimensional optical orthogonal codes from singer groups, Discrete Appl. Math., 157 (2009), 3008-3019. doi: 10.1016/j.dam.2009.06.002.

[5]

F. Amirzade and N. Soltankhah, Smallest defining sets of super-simple 2-(v, 4, 1) directed designs, Utilitas Mathematic, 96 (2015), 331-344.

[6]

I. Bluskov, New designs, J. Combin. Math. Combin. Comput., 23 (1997), 212-220.

[7]

I. Bluskov and H. Hämäläinen, New upper bounds on the minimum size of covering designs, J. Combin. Designs, 6 (1998), 21-41. doi: 10.1002/(SICI)1520-6610(1998)6:1<21::AID-JCD2>3.0.CO;2-Y.

[8]

I. Bluskov and K. Heinrich, Super-simple designs with v ≤ 32, J. Statist. Plann. Inference, 95 (2001), 121-131. doi: 10.1016/S0378-3758(00)00282-2.

[9]

H. CaoK. Chen and R. Wei, Super-simple Balanced Incomplete block designs with block size 4 and index 5, Discrete Math., 309 (2009), 2808-2814. doi: 10.1016/j.disc.2008.07.003.

[10]

H. CaoF. Yan and R. Wei, Super-simple group divisible designs with blocks size 4 and index 2, J. Statist. Plann. Inference, 140 (2010), 2497-2503. doi: 10.1016/j.jspi.2010.02.020.

[11]

G. ChenK. Chen and Y. Zhang, Super-simple (5, 4)-GDDs of group type gu, Front. Math. China, 9 (2014), 1001-1018. doi: 10.1007/s11464-014-0393-3.

[12]

G. ChenY. Zhang and K. Chen, Super-simple pairwise balanced designs with block sizes 3 and 4, Discrete Math., 340 (2017), 236-242. doi: 10.1016/j.disc.2016.08.021.

[13]

K. Chen, On the existence of super-simple (v, 4, 3)-BIBDs, J. Combin. Math. Combin. Comput., 17 (1995), 149-159.

[14]

K. Chen, On the existence of super-simple (v, 4, 4)-BIBDs, J. Statist. Plann. Inference, 51 (1996), 339-350. doi: 10.1016/0378-3758(95)00097-6.

[15]

K. ChenZ. Cao and R. Wei, Super-simple balanced incomplete block designs with block size 4 and index 6, J. Statist. Plann. Inference, 133 (2005), 537-554. doi: 10.1016/j.jspi.2004.01.013.

[16]

K. ChenG. ChenW. Li and R. Wei, Super-simple balanced incomplete block designs with block size 5 and index 3, Discrete Appl. Math., 161 (2013), 2396-2404. doi: 10.1016/j.dam.2013.05.007.

[17]

K. Chen and R. Wei, Super-simple (v, 5, 4) designs, Discrete Appl. Math., 155 (2007), 904-913. doi: 10.1016/j.dam.2006.09.009.

[18]

K. Chen and R. Wei, Super-simple (v, 5, 5) Designs, Des. Codes Crypt., 39 (2006), 173-187. doi: 10.1007/s10623-005-3256-9.

[19]

K. Chen and R. Wei, On super-simple cyclic 2-designs, Ars Combin., 103 (2012), 257-277.

[20]

K. Chen and R. Wei, Super-simple cyclic designs with small values, J. Statist. Plann. Inference, 137 (2007), 2034-2044. doi: 10.1016/j.jspi.2006.04.008.

[21]

K. ChenY. Sun and Y. Zhang, Super-simple balanced incomplete block designs with block size 4 and index 8, tilitas Mathematic, 91 (2013), 213-229.

[22]

F. R. K. ChungJ. A. Salehi and V. K. Wei, Optical orthogonal codes: design, analysis and applications, IEEE Trans. Inform. Theory, 35 (1989), 595-604. doi: 10.1109/18.30982.

[23]

C. J. Colbourn and J. H. Dinitz (Editors), CRC Handbook of Combinatorial Designs, Second Edition, Chapman & Hall/CRC, Boca Raton, FL, 2007.

[24]

M. Dehon, On the existence of 2-designs Sλ(2, 3, v) without repeated blocks, Discrete Math., 43 (1983), 155-171. doi: 10.1016/0012-365X(83)90153-X.

[25]

H.-D. O. F. GronauD. L. Kreher and A. C. H. Ling, Super-simple (v, 5, 2) designs, Discrete Appl. Math., 138 (2004), 65-77. doi: 10.1016/S0166-218X(03)00270-1.

[26]

H.-D. O. F. Gronau and R. C. Mullin, On super-simple 2-(v, 4, λ) designs, J. Combin. Math. Combin. Comput., 11 (1992), 113-121.

[27]

H.-D. O. F. GronauR. C. Mullin and Ch. Pietsch, The closure of all subsets of (3, 4, ..., 10) which include 3, Ars Combin., 41 (1995), 129-162.

[28]

S. Hartmann, On simple and super-simple transversal designs, J. Combin. Designs, 8 (2000), 311-320. doi: 10.1002/1520-6610(2000)8:5<311::AID-JCD1>3.0.CO;2-1.

[29]

S. Hartmann, Superpure digraph designs, J. Combin. Designs, 10 (2000), 239-255. doi: 10.1002/jcd.10013.

[30]

S. M. Johnson, A new upper bound for error-correcting codes, IEEE Trans. Inform. Theory, 8 (1962), 203-207.

[31]

A. Khodkar, Various super-simple designs with block size four, Australas. J. Combin., 9 (1994), 201-210.

[32]

H. K. Kim and V. Lebedev, Cover-free families, superimposed codes and key distribution patterns, J. Combin. Designs, 12 (2004), 79-91. doi: 10.1002/jcd.10056.

[33]

A. C. H. LingX. J. ZhuC. J. Colbourn and R. C. Mullin, Pairwise balanced designs with consecutive block sizes, Des. Codes Crypt., 10 (1997), 203-222. doi: 10.1023/A:1008248521550.

[34]

H. Liu and L. Wang, Super-simple resolvable balanced incomplete block designs with block size 4 and index 4, Graphs Combin., 29 (2013), 1477-1488. doi: 10.1007/s00373-012-1194-7.

[35]

D. R. StinsonR. Wei and L. Zhu, New Constructions for perfect hash families and related structures using related combinatorial designs and codes, J. Combin. Designs, 8 (2000), 189-200. doi: 10.1002/(SICI)1520-6610(2000)8:3<189::AID-JCD4>3.0.CO;2-A.

[36]

H. WeiH. Zhang and G. Ge, Completely reducible super-simple designs with block size five and index two, Des. Codes Crypt., 76 (2015), 589-600. doi: 10.1007/s10623-014-9979-8.

[37]

Y. ZhangK. Chen and Y. Sun, Super-simple balanced incomplete block designs with block size 4 and index 9, J. Statist. Plann. Inference, 139 (2009), 3612-3624. doi: 10.1016/j.jspi.2009.04.011.

[1]

Crnković Dean, Vedrana Mikulić Crnković, Bernardo G. Rodrigues. On self-orthogonal designs and codes related to Held's simple group. Advances in Mathematics of Communications, 2018, 12 (3) : 607-628. doi: 10.3934/amc.2018036

[2]

Jamshid Moori, Amin Saeidi. Some designs and codes invariant under the Tits group. Advances in Mathematics of Communications, 2017, 11 (1) : 77-82. doi: 10.3934/amc.2017003

[3]

Michael Kiermaier, Reinhard Laue. Derived and residual subspace designs. Advances in Mathematics of Communications, 2015, 9 (1) : 105-115. doi: 10.3934/amc.2015.9.105

[4]

Dean Crnković, Bernardo Gabriel Rodrigues, Sanja Rukavina, Loredana Simčić. Self-orthogonal codes from orbit matrices of 2-designs. Advances in Mathematics of Communications, 2013, 7 (2) : 161-174. doi: 10.3934/amc.2013.7.161

[5]

Ivica Martinjak, Mario-Osvin Pavčević. Symmetric designs possessing tactical decompositions. Advances in Mathematics of Communications, 2011, 5 (2) : 199-208. doi: 10.3934/amc.2011.5.199

[6]

Peter Boyvalenkov, Maya Stoyanova. New nonexistence results for spherical designs. Advances in Mathematics of Communications, 2013, 7 (3) : 279-292. doi: 10.3934/amc.2013.7.279

[7]

Tuvi Etzion, Alexander Vardy. On $q$-analogs of Steiner systems and covering designs. Advances in Mathematics of Communications, 2011, 5 (2) : 161-176. doi: 10.3934/amc.2011.5.161

[8]

Tran van Trung. Construction of 3-designs using $(1,\sigma)$-resolution. Advances in Mathematics of Communications, 2016, 10 (3) : 511-524. doi: 10.3934/amc.2016022

[9]

David Clark, Vladimir D. Tonchev. A new class of majority-logic decodable codes derived from polarity designs. Advances in Mathematics of Communications, 2013, 7 (2) : 175-186. doi: 10.3934/amc.2013.7.175

[10]

Stefka Bouyuklieva, Zlatko Varbanov. Some connections between self-dual codes, combinatorial designs and secret sharing schemes. Advances in Mathematics of Communications, 2011, 5 (2) : 191-198. doi: 10.3934/amc.2011.5.191

[11]

Qi Wang, Yue Zhou. Sets of zero-difference balanced functions and their applications. Advances in Mathematics of Communications, 2014, 8 (1) : 83-101. doi: 10.3934/amc.2014.8.83

[12]

Badal Joshi. A detailed balanced reaction network is sufficient but not necessary for its Markov chain to be detailed balanced. Discrete & Continuous Dynamical Systems - B, 2015, 20 (4) : 1077-1105. doi: 10.3934/dcdsb.2015.20.1077

[13]

Cuiling Fan, Koji Momihara. Unified combinatorial constructions of optimal optical orthogonal codes. Advances in Mathematics of Communications, 2014, 8 (1) : 53-66. doi: 10.3934/amc.2014.8.53

[14]

T. L. Alderson, K. E. Mellinger. Geometric constructions of optimal optical orthogonal codes. Advances in Mathematics of Communications, 2008, 2 (4) : 451-467. doi: 10.3934/amc.2008.2.451

[15]

Yu Zhou. On the distribution of auto-correlation value of balanced Boolean functions. Advances in Mathematics of Communications, 2013, 7 (3) : 335-347. doi: 10.3934/amc.2013.7.335

[16]

Per Danzl, Ali Nabi, Jeff Moehlis. Charge-balanced spike timing control for phase models of spiking neurons. Discrete & Continuous Dynamical Systems - A, 2010, 28 (4) : 1413-1435. doi: 10.3934/dcds.2010.28.1413

[17]

Chris Guiver, Mark R. Opmeer. Bounded real and positive real balanced truncation for infinite-dimensional systems. Mathematical Control & Related Fields, 2013, 3 (1) : 83-119. doi: 10.3934/mcrf.2013.3.83

[18]

Boris Andreianov, Nicolas Seguin. Analysis of a Burgers equation with singular resonant source term and convergence of well-balanced schemes. Discrete & Continuous Dynamical Systems - A, 2012, 32 (6) : 1939-1964. doi: 10.3934/dcds.2012.32.1939

[19]

Martin Burger, Alexander Lorz, Marie-Therese Wolfram. Balanced growth path solutions of a Boltzmann mean field game model for knowledge growth. Kinetic & Related Models, 2017, 10 (1) : 117-140. doi: 10.3934/krm.2017005

[20]

Laurent Gosse. Well-balanced schemes using elementary solutions for linear models of the Boltzmann equation in one space dimension. Kinetic & Related Models, 2012, 5 (2) : 283-323. doi: 10.3934/krm.2012.5.283

2017 Impact Factor: 0.564

Metrics

  • PDF downloads (49)
  • HTML views (247)
  • Cited by (0)

Other articles
by authors

[Back to Top]